Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 74, NWS State College, PA

June 16, 2022Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 16, 2022, 3:47 PM EDT for Warren County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2022, 3:47 PM EDT (19:47 UTC)
Expired
Jun 16, 2022, 4:30 PM EDT
In force
43 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Warren County, PA

The radar

The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:43 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1311 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:17 PM EDT, 30 minutes earlier.

Area forecast discussion, Jun 16, 3:17 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service State College PA
317 PM EDT Thu Jun 16 2022

.SYNOPSIS...
Multiple rounds of thunderstorms after expected today into early
tonight, along and ahead of a cold front.

Numerous thunderstorms this afternoon and evening will likely
become severe with damaging wind gusts, hail, and possibly even a
few tornadoes.

A secondary cold front will push southeast through the state
late Friday afternoon and evening, accompanied by isolated
showers.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
18Z update...
Thunderstorms are starting to develop along the stationary front
that is nearly north-south oriented through central
Pennsylvania. Stratus clouds that are stubborn to lift in
eastern Pennsylvania may inhibit/limit severe t-storm
development/maintenance. However, the cold front is still on
track to spark more thunderstorm activity as it has just crossed
Lake Erie. The environment is favorable for discreet
thunderstorms to produce damaging wind gusts, large hail (>= 1
inch in maximum dimension), and tornadoes. Storms should move
out of the area around midnight or so.

Prev...
A weak mid-upper level shortwave rounding the crest of the
upper level ridge will initiate showers and scattered
thunderstorms early today over the eastern half of the CWA.
The impeding factor in thunderstorm development has been weak
upper level convergence and a strong mid level cap with 700 MB
temps of 10C or greater across the western half of PA. The
northern and eastern edge of the cap, topped by steep mid level
lapse rates has been right around the 700 mb, 9C isotherm, which
currently extends from the North-Central Mtns to the Lower Susq
Valley - and along the Western edge of the tightest 925-850 mb
Theta-E gradient.

Compensating subsidence/weak ridging aloft behind this gradually
evolving MCS will bring muggy but mainly dry conditions later
this morning and early afternoon, before increasing upper
diffluence and the approach of the left exit region of a 100 kt
upper level jet sparks a round or two of likely severe TSRA. The
anticipated QLCS and scattered preceding discrete TSRA (with
supercell characteristics) will sweep SE from the NW Mtns to the
Lower Susq Valley in about 4-5 hours later today. The storms
will work their way through an environment highlighted by
moderately strong 0-1 km shear of 20-25 kts, a broad loop
hodograph and with 0-6km shear vectors from the WNW at 35 to 45
kts and swrly 850 mb winds of 20-25 kts. Resulting late
afternoon and early evening CAPE and EHI are AOA 3000 J/KG and
and 5 respectively - signifying a favorable environment for
strong/tall rotating updrafts.

Increasing low-level shear and low LCLs indicate that the
potential for a brief tornado over north central Pa can't be
ruled out late this afternoon/evening. However, the primary
threat will be damaging straight line wind gusts.

Although ensemble mean total qpf is between 0.3 and 0.6 inches,
will have to monitor the low-end risk for isolated flash
flooding across the north central mountains, where the latest
HRRR and HREF both support the potential of spot amounts of 3+
inches.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
18Z update...
Thunderstorm activity will die down after midnight
tonight, yielding dry weather through the end of the week and
the weekend. Winds on Friday will be gusty at times but skies
will be clear and dewpoints will be much lower than Thursday, so
it will feel quite pleasant.

Prev...
Current guidance indicates the mid level shortwave and
associated band of strong storms will exit the southeast part of
the forecast area by late this evening. Afterward, it will
likely stay mostly cloudy and rather muggy overnight across at
least the SE half of the state.

Dewpoints will drop precipitously during the day Friday as a
gusty NW wind of 25 to 30 KTS is tapped from just 1-2 KFT AGL,
before temps follow with their drop Friday night/Sat.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Minimal amount of spread among medium range guidance is
supporting a high confidence forecast of dry and cool weather
for the weekend, as high pressure and associated low-pwat
airmass builds southeast across the area.

Remarkably cold air (and excellent vsby) for mid June looks to
advect southeast into northeast PA at the 850 mb level with
values of 4-7C. This is a bit warmer than previous guidance, but
still expect highs 5-10 degrees below average this weekend,
despite a good deal of sunshine. Sunday night could be the
chilliest night of the stretch with high pressure over the
region providing the most favorable conditions for radiational
cooling.

Not out of the question to see some upper 30s F for mins
throughout the perennial cold spots in the Northern Mtns both
Sunday and Monday mornings.

Warmer and more humid conditions should return by early next
week, as surface high pressure passes southeast of PA and a
warm front approaches from the midwest. Ensemble plumes support
chance PoPs Monday and Tuesday, focused mainly during max
heating of the afternoon and early evening.

Could see scattered convection increase heading into mid/late
week as central US ridge flattens, increasing potential for
shortwaves to ride over the top of it and into PA.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Stratocu hanging tough over eastern portion of CWA is keeping
MVFR cigs in place up and down the Susq Valley this mid
afternoon. But should continue to see this gradually erode
through late day.

Two areas of tstms to impact central PA this afternoon. The
first over the southern mountains has been ongoing for a few
hours. These storms have remained over the same areas,
developing along a N-S oriented stationary frontal boundary.
These scattered storms may begin to develop further west and
north in peak daytime heating, potentially reaching vicinity of
JST/AOO/UNV.

Second area of storms has just begun to develop over the past
hour along the lake breeze off of Lake Erie, and should continue
as a broken line of thunderstorms into the evening hours. Though
individual cells will propogate eastward, the line itself will
gradually sag to the SE with potential to produce strong gusty
winds, nearing KBFD shortly after 20z and JST/AOO/UNV/IPT after
22z. Line should be weakening as it approaches the Lower Susq
this evening, but could see brief impacts at MDT/LNS after 00z
as well.

After the line of tstms moves through, drier and cooler
conditions will begin to move in, beginning an extended period
of VFR conditions outside of some patchy morning fog over the
northern mountains.

Outlook...

Fri...Improving conditions.

Sat...Mainly VFR. Lower CIGS possible across the north and
west early.

Sun...VFR.

Mon-Tue...Mainly dry, but a chance of a shower late across the
west.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Gutierrez
NEAR TERM...Lambert/Gutierrez
SHORT TERM...Lambert/Gutierrez
LONG TERM...Guseman/Fitzgerald/RXR
AVIATION...Martin/RXR/Gartner
Hazardous weather outlook, Jun 16, 2:59 PM EDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
259 PM EDT Thu Jun 16 2022

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-171900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
259 PM EDT Thu Jun 16 2022

...TORNADO WATCH 376 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are probable this afternoon
and will linger into tonight. A few tornadoes are also possible.

Have multiple ways to receive weather warnings today and tonight and
have a safety and sheltering plan prepared.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 16, 12:33 PM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service State College PA
1233 PM EDT Thu Jun 16 2022

PAZ026-027-161700-
Huntingdon PA-Mifflin PA-
1233 PM EDT Thu Jun 16 2022

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HUNTINGDON AND
SOUTHWESTERN MIFFLIN COUNTIES THROUGH 100 PM EDT...

At 1232 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntingdon, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

This storm will remain over mainly rural areas of central Huntingdon
and southwestern Mifflin Counties, including the following
locations... Mapleton, Mill Creek, Kistler, Newton Hamilton and
Shirleysburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4040 7812 4047 7804 4045 7767 4038 7775
      4027 7771 4026 7771 4023 7774
TIME...MOT...LOC 1632Z 281DEG 26KT 4042 7794

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Dangelo
Special weather statement, Jun 16, 12:58 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service State College PA
1258 PM EDT Thu Jun 16 2022

PAZ035-036-161715-
Fulton PA-Franklin PA-
1258 PM EDT Thu Jun 16 2022

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL FRANKLIN AND EAST
CENTRAL FULTON COUNTIES THROUGH 115 PM EDT...

At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of McConnellsburg, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
McConnellsburg, Harrisonville and Fort Loudon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3993 7810 3999 7809 4006 7782 3987 7781
TIME...MOT...LOC 1656Z 264DEG 26KT 3997 7803

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:04 AM EDTSpecial Weather StatementCTPSchuylkill56 min
Jun 16, 4:19 AM EDTSpecial Weather StatementCTPSchuylkill56 min
Jun 16, 5:16 AM EDTSpecial Weather StatementCTPLancaster44 min
Jun 16, 5:36 AM EDTSpecial Weather StatementCTPLycoming54 min
Jun 16, 8:00 AM EDTSpecial Weather StatementCTPLebanon30 min
Jun 16, 8:30 AM EDTSpecial Weather StatementCTPLancaster30 min
Jun 16, 9:01 AM EDTSpecial Weather StatementCTPLancaster14 min
Jun 16, 9:04 AM EDTSevere Thunderstorm WarningCTPLancaster26 min
Jun 16, 12:33 PM EDTSpecial Weather StatementCTPHuntingdon27 min
Jun 16, 12:58 PM EDTSpecial Weather StatementCTPFulton17 min
Jun 16, 1:53 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton40 min
Jun 16, 2:10 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton50 min
Jun 16, 2:46 PM EDTSevere Thunderstorm WarningCTPWarren74 min
Jun 16, 3:04 PM EDTSevere Thunderstorm WarningCTPFranklin27 min
Jun 16, 4:25 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPCameron, Elk80 min
Jun 16, 5:08 PM EDTSpecial Weather StatementCTPClinton22 min
Jun 16, 5:19 PM EDTTornado WarningCTPElk26 min
Jun 16, 5:30 PM EDTSpecial Weather StatementCTPClinton45 min
Jun 16, 5:39 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPCameron, Centre, Clearfield, Clinton36 min
Jun 16, 5:44 PM EDTSpecial Weather StatementCTPClearfield31 min
Jun 16, 5:54 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming36 min
Jun 16, 6:00 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPCentre, Clinton60 min
Jun 16, 6:04 PM EDTSpecial Weather StatementCTPCentre41 min
Jun 16, 6:17 PM EDTSevere Thunderstorm Warning Destructive damage threatCTPCentre28 min
Jun 16, 6:21 PM EDTSpecial Weather StatementCTPUnion39 min
Jun 16, 6:42 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton33 min
Jun 16, 7:02 PM EDTSpecial Weather StatementCTPCentre28 min
Jun 16, 7:15 PM EDTSpecial Weather StatementCTPMifflin45 min
Jun 16, 7:26 PM EDTSevere Thunderstorm WarningCTPCentre, Mifflin, Snyder49 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.